Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 45, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 19, 1996, 4:36 PM EDT for City of Buena Vista, Virginia. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 1996, 4:36 PM EDT (20:36 UTC)
- Expired
- Jun 19, 1996, 6:00 PM EDT
- In force
- 84 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County City of Buena Vista, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 2:03 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 19, 2:03 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT WED JUN 19 1996 RECOMMENDATIONS WBC...WE MAY NEED TO CONTINUE THE FFA INTO THIS EVE...BUT DON/T THINK WE/LL NEED IT OVERNITE. I/D GO HIGHER THAN MOS POPS TONITE & THU. NGM MOS HIGHS LOOK PRETTY GOOD. MOS LOWS LOOK A LITTLE COOL. CRW...THANKS FOR THE COORD CALL- WILL WATCH FOR YOUR WRKZFP. RDU...WITH SCT CONVEC OCCURRING NOW...I/D GO HIGHER THAN MOS POPS FOR THIS EVE. POPS NEED TO BE HIGHER THAN MOS FOR THU. MOS HIGHS LOOK GOOD...LOWS LOOK A LITTLE COOL. DISCUSSION... SCT TSTMS DEVELOPING ALONG THE APPNS ARE DUMPING UP TO 1.5 INCHES OF RAIN IN AN HOUR. NOT QUITE ENOUGH FOR FLASH FLOODING. TSTMS ARE ALSO STILL MOVG AT LEAST 10 KTS. SUBSIDENCE AREA NW OF ARTHUR APPEARS TO BE IN THE PIEDMONT...THO WV IMAGERY HAS A DRY BAND FURTHER N AND WEST. ARTHUR STILL MOVG NE ON SATELLITE. MODELS TAKE THE VORT ASSOC W/ARTHUR INTO ERN N.C. THIS EVE. ACTUAL TRACK LOOKS LIKE IT WILL BE FURTHER EAST. RW/TSTMS ACROSS SW VA/NW N.C AND SE WV SHUD SUBSIDE AFTER SUNSET. ALL MODELS ADVERTISING WAA AND A LIGHT WESTERLY FLOW TOMORROW AS A SHORT WV MOVES ACROSS THE GRT LAKES AND NY AREA. BELIEVE POPS ARE A LITTLE LOW FOR TOMORROW DOWN MY WAY. LIKE THE ETA/S DEPICTION OF A VORT LOBE SWINGING THRU- NGM AND AVN HINT AT THE SAME. GRIDDS SHOWS LOW LEVEL MOISTURE CONVGERNCE ALONG THE BLUE RIDGE THU AFT..AND ALSO A 340+ THETA-E RDG ALONG THE APPNS. X FAN AND FWC LOWS MAY BE A LITTLE COOL. WARMER FWC HIGHS LOOK PRETTY GOOD. ROA 70/91/68/93 4431 JJ
In the hours before
Special weather statement, Jun 19, 12:00 PM EDT, 4 hours 36 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-201040- SEVERE WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT WED JUN 19 1996 ...THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE THIS AFTERNOON OR THIS EVENING... THUNDERSTORMS ALREADY DEVELOPING ALONG THE APPALACHIANS ARE MOVING SLOWLY EASTWARD INTO THE BLUE RIDGE. FREQUENT LIGHTNING... SMALL HAIL AND BRIEF GUSTY WINDS ARE POSSIBLE WITH THESE STORMS...HOWEVER LARGE HAIL AND DAMAGING WINDS ARE NOT EXPECTED. THE GREATEST THREAT FROM THESE STORMS THIS AFTERNOON WILL BE THE HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR ALONG THE BLUE RIDGE AND INTO THE ALLEGAHNY HIGHLANDS AND GREENBRIER VALLEY. THE BEST CHANCE FOR THUNDERSTORMS THROUGH MID AFTERNOON WILL BE ACROSS SOUTHEASTERN WEST VIRGINIA AND ALONG AND WEST OF THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. HOWEVER...THE PIEDMONT AND FOOTHILLS OF VIRGINIA AND NORTH CAROLINA WILL HAVE A CHANCE OF THUNDERSTORMS BY LATER IN THE AFTERNOON AND EARLY THIS EVENING. JACKSON
Special weather statement, Jun 19, 3:23 PM EDT, 1 hour 13 minutes before
NCZ004-191940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EDT WED JUN 19 1996 AT 320 PM RADAR INDICATED A STRONG THUNDERSTORM JUST WEST OF WALNUT COVE DRIFTING SOUTHEAST ATd 5 TO 10 MPH. TORRENTIAL RAINFALL...SMALL HAIL AND GUSTY WINDS ARE LIKELY WITH THIS STORM ALONG ROUTES 311 AND 65 IN THE SOUTHERN PORTION OF STOKES COUNTY BETWEEN 320 AND 340 PM. MTE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 3:55 PM EDT | Flash Flood Warning | RNK | Alleghany, Rockbridge | 2 hr |
| Jun 19, 4:05 PM EDT | Flash Flood Warning | RNK | Montgomery, Roanoke | 3 hr |
| Jun 19, 4:36 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 84 min |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.